Virginia, 2003

Damaging Winds in Virginia, July 9, 2003

July 9, 2003 · NWS AKQ · 12 events in 11 counties and zones

12 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 9, 9:50 AM EST, 4 hours 1 minute earlier.

Area forecast discussion, Jul 9, 9:50 AM EST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1050 AM EDT WED JUL 9 2003

VRY HOT AND HUMID AFTN IN STORE ACRS FA...AS TEMPS
SHUD REACH LWR TO MID 90S JUST ABT EVERYWHERE UNDR
PRTLY SNY SKY.  PER SPC SWOMCD DISCN...WILL UP POPS
TO CHC SHRAS/TSRAS ALL ZNS FOR THIS AFTN WITH 40 POP
NRN AREAS AND 30 POP SRN AREAS.  BASED ON JUST THE
EXTREMELY UNSTABLE AIRMASS ALONE AND LEFTOVR BNDRIES
FM YESTERDAY/ERLY THIS MRNG...EXPECT ISLTD TO SCTD
TSRAS TO DEVELOP LATER THIS AFTN AND MOVE E.  WENT
HIER CHC N DUE TO APPROACH OF FRNTL BNDRY/SHRTWV
ENERGY.

.AKQ...
.MD...NONE.
.NC...NONE.
.VA...NONE.

GINGRICH
Hazardous weather outlook, Jul 9, 11:30 AM EST, 2 hours 21 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-092200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD VA
1230 PM EDT WED JUL 09 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

HIGH TEMPERATURES FROM 90 TO 95 COUPLED WITH DEWPOINTS IN THE MID TO
UPPER 70S WILL PRODUCE HEAT INDICES FROM 105 TO 110 DEGREES THIS
AFTERNOON.  ALSO...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
WITH DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

32

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): WEATHER.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Jul 9, 12:42 PM EST, 1 hour 9 minutes before
VAZ063-064-070>100-092030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
142 PM EDT WED JUL 9 2003

...THUNDERSTORMS DEVELOPING RAPIDLY ACROSS PORTIONS OF THE AREA...

AT 140 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
ISOLATED THUNDERSTORMS DEVELOPING ACROSS CENTRAL AND EASTERN
VIRGINIA...INCLUDING CHESAPEAKE BAY AND THE LOWER EASTERN SHORE. THE
STORMS WERE MOVING EAST AROUND 15 MPH. THROUGH 4 PM...THUNDERSTORMS
ARE EXPECTED TO BECOME MORE NUMEROUS OVER THE REGION. WIND GUSTS TO
40 MPH...SMALL HAIL...FREQUENT DANGEROUS LIGHTNING...AND RAINFALL
RATES OF 1 TO 2 INCHES PER HOUR CAN BE EXPECTED FROM THESE
THUNDERSTORMS.

ALSO...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM. AS
THE THUNDERSTORMS BECOME MORE NUMEROUS ACROSS THE REGION LATER THIS
AFTERNOON...THERE IS THE POTENTIAL THAT A FEW MAY BECOME SEVERE WITH
DAMAGING WINDS IN EXCESS OF 55 MPH AND HAIL 3/4 INCH IN DIAMETER OR
GREATER.

HURLEY
Special weather statement, Jul 9, 1:25 PM EST, 26 minutes before
MDZ021>025-VAZ048-049-060>100-100100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
225 PM EDT WED JUL 9 2003

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT...

THE WATCH INCLUDES ALL OF CENTRAL...EASTERN...AND SOUTHSIDE
VIRGINIA...ALONG WITH THE LOWER MARYLAND AND VIRGINIA EASTERN
SHORE.

THUNDERSTORMS WILL BECOME MORE NUMEROUS BY MID AND LATE AFTERNOON...
WITH THE POTENTIAL THAT A FEW MAY BECOME SEVERE WITH DAMAGING WIND
GUSTS OF 60 MPH OR GREATER...ALONG WITH HAIL 3/4 INCH IN DIAMETER OR
LARGER. FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAIN CAN
BE EXPECTED WITH ANY THUNDERSTORMS THAT DEVELOP...WITH RAINFALL
RATES BETWEEN 1 AND 2 INCHES WITHIN ONE HOUR.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT WEATHER.NOAA.GOV/AKQ.

HURLEY

The radar

The Norfolk radar (KAKQ), 67 km away, was scanning. The volume nearest the first event began at 18:48 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Norfolk (C)

When
July 9, 1:51 PM EST
Where
Norfolk (C) County, Norfolk
Measured
59 kt (68 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.867, -76.267

Wind gust of 59 knots (68 mph) measured at ORF.

Thunderstorm Wind, Virginia Beach (C)

When
July 9, 2:00 PM EST
Where
Virginia Beach (C) County, Virginia Beach
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
36.850, -75.983

Trees down on power lines on Northampton Boulevard.

Thunderstorm Wind, Mecklenburg

When
July 9, 3:50 PM EST
Where
Mecklenburg County, Chase City
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.800, -78.450

Trees down across power lines.

Thunderstorm Wind, Mecklenburg

When
July 9, 4:10 PM EST to 4:15 PM EST
Where
Mecklenburg County, Boydton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.667, -78.400

Trees down. Trees down on Interstate 85 near South Hill.

Thunderstorm Wind, Chesterfield

When
July 9, 4:10 PM EST
Where
Chesterfield County, Midlothian
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.500, -77.650

Trees down near Hull Street.

Thunderstorm Wind, Richmond (C)

When
July 9, 4:25 PM EST
Where
Richmond (C) County, Richmond
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
37.550, -77.450

Trees down along Jefferson Davis Highway, Merrigan Drive, and Penrose Drive.

Thunderstorm Wind, Dinwiddie

When
July 9, 4:30 PM EST
Where
Dinwiddie County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.067, -77.633

Trees down along Interstate 85, in Ford, Church Road, and Wilsons.

Thunderstorm Wind, Henrico

When
July 9, 4:30 PM EST
Where
Henrico County, East Highland Park
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
37.567, -77.400

Trees down near Richmond International Raceway, Laburnum Road, and New Market Road.

Thunderstorm Wind, Prince George

When
July 9, 4:40 PM EST
Where
Prince George County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.183, -77.217

Trees down along Route 156, River Road, Pole Run Road, and Hines Road.

Thunderstorm Wind, Hopewell (C)

When
July 9, 4:40 PM EST
Where
Hopewell (C) County, Hopewell
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.300, -77.300

Trees down.

Thunderstorm Wind, Colonial Heights (C)

When
July 9, 4:40 PM EST
Where
Colonial Heights (C) County, Colonial Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
37.250, -77.417

Large tree down on house at Kennon Point Court.

Thunderstorm Wind, Lancaster

When
July 9, 5:20 PM EST
Where
Lancaster County, Nuttsville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.783, -76.533

Numerous trees down, especially over northern sections of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329362, 5378939, 5378940, 5378941, 5378942, 5378945, 5378943, 5378944, 5378946, 5378947, 5378948, 5378949.